I was put on Tramadol after having some upper back pain this Jan 2010. I had to have the epidural injections, physical therapy for a while. Nothing seemed to help but the Tramadol. My Dr. prescribed me the drug to take as needed and left it up to me to decide when or how much to take. I usually take one 50 mg pill once a week but lately I have noticed that I have been taking it more and more, because my back is hurting more and more. Now I take it 4 days a week one 50 mg. Am I addicted? How do I know? If I don't take it for a few days my back just hurts worse and so I take it? Whats going on? I am only 24 years old, a grad student with alot of stress and now I am worried about this. Can anyone help?
It's great that you have identified these common problems with tramadol after a relatively short period of time. For many, tramadol is just not a good drug for medium to long term pain control.
It's very common to get tolerance so that you need to constantly increase your dose over time to reach an effective dose. It can also reach the point that it ceases to work at all & some have found that their pain increases.
Tramadol also contains an SSRI which can cause strange side effects including insomnia & panic.
Due to the SSRI component, it's best to taper off tramadol slowly. Your doctor should be able to give you a taper plan. Tell the doctor it's like tapering off the antidepressant effexor which is tramadol's chemical cousin. The Thomas recipe can help ease the withdrawals.
In general, you are probably better taking a reduced dose on a more frequent basis rather than leaving days between doses.
Emily Post's journal is dedicated to tramadol withdrawal & there are many posters contributing on a daily basis. It's worth reading through the journal as there are lots of tips about what has worked for different people & great emotional support.
The current thread is http://www.medhelp.org/user_journals/show/233589/Tramadol--Ultram-Recovery-Room-Part-38?personal_page_id=142
The fact that she is up to part 38 with an average of 200 posts per part shows you what a widespread problem tramadol is, so you are not at all alone.
hi - was on tram 400mg/day for over a year and had a bad time getting off it -it took over a month to taper down and another to start feeling better.
but now i have to deal with heaps more pain, so i would suggest planing for another type of pain relief -be it a medicine or more alternate type -that is up to you and your Dr.
but getting off the tram can only be a good thing...
all the best T.
I'm really glad you've found this forum, and i agree with madtram. I've been on and off tramadol for about 8 years along with many other opiates and tramadol has become my demon. Unluckily for me I was young and naive about tolerance and opiates at the time. You're right for wondering whether you're addicted but there is a definite difference between addiction, dependence, and tolerance. It seems your tolerance levels have started to go up, and, because tramadol has a pretty long half-life (this means it remains active in your body for longer periods of time than other opiates) you can go longer without taking it initially and still have pain blocking effects. But after a while you will start needing more and more to get the same pain relieving effect. And for some reason, people without any history of drug abuse can become dependent on tramadol fairly quickly. Some doctors believe it is because of the SNRI properties of the drug but they really aren't sure. It seems that no matter how low of a dose a person is taking, withdrawal can be the same depending on how long you've been taking it and how much tolerance your body has built to it. You will probably have some mild discomfort if you stop taking it now (ie restlessness, muscle aches, sleeplessness), but I highly recommend it before your body becomes fully dependent and you have full-blown withdrawals, which last longer than other traditional opiates. I'm not trying to scare you, but I just want to warn you that you don't want to go down the tramadol path. I would recommend vicodin before I would recommend tramadol.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.